Hail, Lawrence
- When
- August 11, 3:30 PM MST to 3:35 PM MST
- Where
- Lawrence County, 8.46 mi W of Spearfish
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 44.499, -104.031
Penny sized hail fell with a thunderstorm west of Spearfish.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Penny sized hail fell with a thunderstorm west of Spearfish.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 11, 1:39 PM MST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 239 PM MDT SAT AUG 11 2012 .DISCUSSION...AT 18Z THE SURFACE TROUGH/FRONT HAD JUST CLEARED KRAP AND WINDS HAD SHIFTED TO NORTHWESTERLY WITH RISING PRESSURE. SCATTERED LIGHT TO MODERATE SHOWERS ASSOCIATED WITH THE COLD FRONT WERE SPREAD ACROSS SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA ARCING BACK TO THE NORTHWEST. THE MAIN UPPER VORTICITY LOBE WAS ENTRING NORTHEAST WYOMING BUT THE CONVECTION EXPECTED TO ACCOMPANY THIS FEATURE WAS SLOW TO INITIATE LIKELY DUE TO THE CLOUD COVER KEEPING TEMPERATURES BELOW 80. THIS AFTERNOON...THE WINDOW OF OPPORTUNITY FOR CONVECTION TO INITIATE OVER NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA WILL BE RATHER NARROW THIS AFTERNOON AND EARLY THIS EVENING AND TEMPERATURES ARE NOT RISING FAST ENOUGH BEHIND THE FRONT TO SUPPORT A LOT OF STRONG ACTIVITY. TONIGHT...MODELS SHOW THE UPPER TROUGH ACCELERATING SLIGHTLY ON ITS WAY EASTWARD AFTER 06Z LEAVING A STABLE AND SOMEWHAT DRIER AIRMASS OVER THE WESTERN DAKOTAS BY EARLY EVENING. THERE IS THE POTENTIAL FOR A SMALL AREA OF FOG IN THE NORTHWEST CORNER OF THE STATE. HOPING THE CLOUD COVER CLEARS FAST ENOUGHT TO ALLOW A VIEW OF THE METEOR SHOWER...BUT SKIES ACROSS THE NORTHERN TIER OF SOUTH DAKOTA COUNTIES WILL LIKELY CLEAR LAST MAKING IT MORE DIFFICULT IN THOSE AREAS. SUNDAY AND SUNDAY NIGHT...A STRONG SURFACE RIDGE AND SUBSIDING NORTHWEST FLOW ALOFT WILL KEEP ACTIVITY TO A MINIMUM AND SKIES FAIR. SINCE THE COOLEST AIR IS FORECAST TO SLIDE QUICKLY EASTWARD TONIGHT...SUNDAY'S AFTERNOON MAXIMUM TEMPERATURES WILL BE A COUPLE DEGREES COOLER IN WEST CENTRAL SOUTH DAKOTA...BUT RISING THICKNESSES WILL RESULT IN LITTLE CHANGE OVER NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA. MONDAY...LOW LEVEL RETURN FLOW IS FORECAST TO SET UP BY MONDAY AFTERNOON AS THE SURFACE RIDGE MOVES INTO THE EASTERN DAKOTAS. LOW LEVEL THETAE ADVECTION AND INCREASING INSTABILITY WILL RESULT IN AT LEAST A FEW SHOWERS OVER THE HIGHER TERRAIN OF NORTHEAST WYOMING AND THE BLACK HILLS AND POSSIBLY THE SOUTHWEST AS WELL. TEMPERATURES ARE EXPECTED TO CLIMB INTO THE UPPER 80S IN THE PLAINS. EXTENDED... BOTH GFS AND ECMWF CONTINUE TO ADVERTISE A STRONG SURGE OF COLD AIR MID WEEK AS A STRONG MID TROPOSPHERIC TROF IS FORECAST TO DRIVE SOUTHEASTWARD OUT OF WESTERN CANADA ON WEDNESDAY. MODELS ARE IN REASONABLY GOOD AGREEMENT ON THE STRUCTURE AND TIMING OF THE TROF AS WELL AS ON THE FCST 1000 TO 500MB THICKNESS VALUES. BOTH MODELS ALSO FCST BUILDING OF THE LONG WAVE RIDGE WEST OF THIS TROF AND ITS EASTWARD MOVEMENT LATE IN THE WEEK. THIS FCST CHANGE IS ACCOMPANIED BY SIGNIFICANT WARMING TO FOLLOW THE COLD SURGE. HOWEVER...THE PEAK OF THE RIDGE IS HELD WEST OF OUR CWA AND OUR FLOW REMAINS NORTHWESTERLY THROUGH THE END OF THE FCST PERIOD. THE PATTERN THEN TAKES ON THE APPEARANCE OF AN OMEGA BLOCK. KEPT FAIRLY HIGH POPS AHEAD OF THE APPROACHING TROF ON WEDNESDAY INTO THURSDAY WITH FORCING FOR ASCENT...FOLLOWED BY DRYING AS WELL AS COOLING. DID NOT GO QUITE SO HIGH WITH TEMPS ON SATURDAY AS GRIDS HAD. THE GFS MOS FROM THIS MORNING AND THE GFS ENSEMBLE MOS FORECASTS FROM LAST NIGHT WERE SOMEWHAT COOLER AND I STAYED CLOSER TO THEM. INCREASED WINDS ON WEDNESDAY FOLLOWING COLD FRONT OVER THE USUALLY WINDY WESTERN SOUTH DAKOTA PLAINS. && .AVIATION... STRONG GUSTY SFC WINDS HAVE DEVELOPED OVER NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA BEHIND AN EASTWARD MOVING COLD FRONT AND THUNDERSTORMS ARE DEVELOPING BOTH AHEAD OF THE FRONT AND BEHIND IT. SOME OF THE STORMS...ESPECIALLY THOSE OVER NORTHEAST WYOMING AND INTO THE BLACK HILLS AND WESTERN SOUTH DAKOTA PLAINS MAY PRODUCE QUITE STRONG SFC WINDS AND BRIEF MVFR CONDITIONS. OTHERWISE CONDITIONS WILL BE VFR. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...CARPENTER LONG TERM....BARBER AVIATION...BARBER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 651 AM MDT SAT AUG 11 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-121300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 651 AM MDT (751 AM CDT) SAT AUG 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA TODAY AND INTO THIS EVENING...ESPECIALLY DURING THE AFTERNOON HOURS. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...MAINLY ACROSS SOUTHWESTERN AND SOUTH CENTRAL SOUTH DAKOTA. THE STRONGER STORMS WOULD BE ACCOMPANIED BY HAIL...GUSTY WINDS...AND HEAVY RAIN. THIS ACTIVITY WILL END ACROSS THE AREA FROM WEST TO EAST LATE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA MONDAY NIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 304 PM MDT SAT AUG 11 2012 SDZ029-030-074-112145- CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD- 304 PM MDT SAT AUG 11 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 345 PM MDT... AT 303 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CUSTER PARK GAME LODGE...OR 15 MILES EAST OF DOWNTOWN CUSTER...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... FAIRBURN AND HIGHWAY 79 SOUTH OF HERMOSA. && LAT...LON 4384 10293 4361 10302 4363 10341 4383 10341 TIME...MOT...LOC 2104Z 270DEG 14KT 4373 10330 CARSTENS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
320 PM MDT SAT AUG 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 5 NNW FAIRBURN 43.75N 103.24W
08/11/2012 E1.00 INCH CUSTER SD TRAINED SPOTTER
MEASURED 42 MPH WINDS, GROUND WHITE WITH 3/4 TO 1 INCH
HAIL
&&
POJORLIESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 324 PM MDT SAT AUG 11 2012 WYZ056-057-112215- WESTERN CROOK WY-WYOMING BLACK HILLS WY- 324 PM MDT SAT AUG 11 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CROOK COUNTY UNTIL 415 PM MDT... AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DEVILS TOWER...OR 25 MILES NORTHWEST OF SUNDANCE...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DEVILS TOWER... HULETT... ALVA... && LAT...LON 4470 10427 4446 10449 4458 10487 4477 10479 TIME...MOT...LOC 2125Z 286DEG 19KT 4465 10470 CARSTENS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 354 PM MDT SAT AUG 11 2012 SDZ024-WYZ057-112230- NORTHERN BLACK HILLS SD-WYOMING BLACK HILLS WY- 354 PM MDT SAT AUG 11 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CROOK...EXTREME NORTHEASTERN WESTON AND SOUTHWESTERN LAWRENCE COUNTIES UNTIL 430 PM MDT... AT 349 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MOSKEE...OR 12 MILES SOUTHEAST OF SUNDANCE...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... O'NEIL PASS... CHEYENNE CROSSING... && LAT...LON 4432 10374 4414 10394 4419 10432 4435 10430 TIME...MOT...LOC 2154Z 276DEG 27KT 4425 10418 CARSTENS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 421 PM MDT SAT AUG 11 2012 SDZ012-024-025-WYZ057-071-112245- BUTTE SD-NORTHEASTERN CROOK WY-NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-WYOMING BLACK HILLS WY- 421 PM MDT SAT AUG 11 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CROOK...NORTHWESTERN LAWRENCE AND EXTREME SOUTHWESTERN BUTTE COUNTIES UNTIL 445 PM MDT... AT 417 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BEULAH...OR 14 MILES WEST OF DOWNTOWN SPEARFISH...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BEULAH AND AREAS WEST OF SPEARFISH... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 1 AND 8... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 195 AND 207... && LAT...LON 4458 10381 4434 10392 4447 10428 4463 10416 TIME...MOT...LOC 2220Z 285DEG 20KT 4453 10412 CARSTENS
The Rapid City radar (KUDX), 104 km away, was scanning. The volume nearest the first event began at 22:30 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397330.